Pennsylvania, 2004

Flash Flood in Pennsylvania, September 28 to 29, 2004

September 28 to 29, 2004 · NWS PHI · 1 event in 1 county or zone

The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused torrential downpours to occur during the late afternoon and evening of the 28th. Doppler Radar storm total estimates averaged between 4 and 8 inches with the highest amounts in the northwest part of Philadelphia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Hurricane Jeanne interacting with two frontal boundaries in the region caused torrential downpours to occur during the late afternoon and evening of the 28th. Doppler Radar storm total estimates averaged between 4 and 8 inches with the highest amounts in the northwest part of Philadelphia. Widespread poor drainage and creek flooding occurred throughout the city. All roads near creeks flooded. Many roads were flooded and closed and numerous water rescues were performed. The heaviest rain coincided with the evening commute home. A 26-year-old woman drowned when she was swept off her feet while waiting to board a SEPTA bus in the East Falls section of the city. The flood waters carried her downhill and she became trapped her under a parked pickup truck where in spite of the efforts of six people, she drowned. The heavy rain also caused several abandoned buildings to collapse.The Frankford Creek at Castor Avenue was above its 7 foot flood stage from 536 p.m. EDT on the 28th through 216 a.m. EDT on the 29th. It crested at 13.91 feet at 730 p.m. EDT on the 28th. The Wissahickon Creek at its mouth with the Schuylkill River was above its 5 foot flood stage from 538 p.m. EDT on the 28th through 1118 a.m. EDT on the 29th. It crested at 10.14 feet at 2 a.m. EDT on the 29th. The Pennypack Creek at the Rhawn Street Bridge was above its 7 foot flood stage from 624 p.m. EDT on the 28th through 839 a.m. EDT on the 29th. It crested at 12.63 feet at 3 a.m. EDT on the 29th. The Schuylkill River at Philadelphia was above its 11 foot flood stage from 1136 p.m. EDT on the 28th through 1013 a.m. EDT on the 29th. It crested at 11.86 feet at 4 a.m. EDT on the 29th. Storm totals included 9.12 inches in Roxborough, 5.98 inches at the Fairmont Dam, 5.77 inches at the Northeast Philadelphia Airport and 3.63 inches at the Philadelphia International Airport. The remnants of Hurricane Jeanne tracked across Georgia and North Carolina and then northeast across the central Delmarva Peninsula and extreme southern New Jersey. A frontal boundary that passed through the region of the 26th stalled offshore and came back as a warm front on the 28th. This front stalled close to the Interstate 95 corridor. The remnants of Jeanne tracked along this frontal boundary. At the same time a cold front approaching from the Saint Lawrence Valley on the morning of the 28th helped wring the tropical moisture over the area even further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 2:15 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 28, 2:15 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT TUE SEP 28 2004

.SYNOPSIS...
THE REMNANTS OF JEANNE WILL CONTINUE TO IMPACT THE REGION
THROUGH A GOOD PORTION OF TONIGHT. AS THE SYSTEM EXITS TO THE
EAST WEDNESDAY, SOME DRYING WILL TAKE PLACE ALONG WITH AN INCREASE
IN WIND. AN UPPER-LEVEL DISTURBANCE IS FORECAST TO APPROACH THE
REGION HOWEVER ON WEDNESDAY, THEN WEAKEN SOME AS IT LIFTS TO THE
NORTHEAST ON THURSDAY. A WEAK RIDGE IS THEN FORECAST TO BUILD ACROSS
THE REGION FRIDAY, THEN A COLD FRONT WILL APPROACH THE REGION ON
SATURDAY. TEMPERATURES FOR THE END OF THE WEEKEND AND EARLY NEXT
WEEK LOOK TO BE ON THE CHILLY SIDE.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE REMNANT CENTER OF JEANNE WILL CONTINUE TO TRACK SOUTH OF THE
REGION TONIGHT. HOWEVER, THE MIDLEVEL CENTER IS TRACKING FARTHER
NORTH THAT ORIGINALLY THOUGHT YESTERDAY, AND THIS HAD GREATLY
IMPACTING THE FORECAST. WHEN IN DOUBT, ISSUE A FLOOD WATCH. THE
WATCH WAS ISSUED EARLIER FOR A PORTION OF THE CWA. THE DRY SLOT ON
THE SOUTHEAST SIDE OF THE CIRCULATION ROTATED UP THROUGH OUR
SOUTHERN AND EASTERN ZONES TODAY. MORE HEATING OCCURRED TODAY AS A
RESULT OF THIS, AND THERE IS THE POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS. THIS SHOULD BE CONFINED TO CENTRAL AND SOUTHERN NJ,
DE, NORTHEAST MD AND EXTREME SOUTHEAST PA. MESOSCALE ANALYSIS THIS
AFTERNOON REVEALED A SHARP BOUNDARY LIFTING NORTHEASTWARD FROM THE
MIDLEVEL CENTER. AN ARC OF LOW-TOPPED CONVECTION HAS FORMED WITH
THIS FEATURE. THIS ACTION WILL LIFT NORTHEASTWARD THROUGH THIS EVENING.
INSTABILITY (SBCAPE NEAR 1500 J/KG) HAS BEEN PRESENT THIS AFTERNOON
ACROSS THE ABOVE MENTIONED AREAS. PROFILES DO SHOW LOW-LEVEL SHEAR
SUFFICIENT ENOUGH TO ALLOW FOR SOME STORM ROTATION. WITH THE
CONVECTIVE ARC MOVING THROUGH THE SOUTHERN ZONES THROUGH THIS
EVENING, CELLS WILL HAVE TO BE WATCHED FOR SOME ROTATION. A TORNADO
WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE SOUTHERN HALF OF THE CWA.
KUDOS TO THE MIDNIGHT SHIFT FOR HIGHLIGHTING THIS POTENTIAL EARLY
THIS MORNING AS THE SAYING SHOULD GO, NEVER TRUST THE REMNANTS OF A
HURRICANE/TROPICAL STORM.

AS FOR WINDS LATE TONIGHT AND WEDNESDAY, THE REMNANTS MOVE OFF THE
MIDDLE ATLANTIC COAST LATER TONIGHT. WHILE THE GRADIENT WILL INCREASE
A BIT AHEAD OF THE SYSTEM, ESPECIALLY FOR AREAS CLOSER TO THE COAST,
THE GRADIENT REALLY INCREASES ACROSS THE ENTIRE AREA LATE TONIGHT
AND WEDNESDAY MORNING. FORECAST MODEL SOUNDINGS VIA BUFKIT DOES SHOW
900 MB AROUND 40 KNOTS AFTER MIDNIGHT AND THROUGH MOST OF WEDNESDAY
MORNING. THINK THERE WILL BE ENOUGH MIXING TO PROMOTE MAINLY BREEZY
CONDITIONS INLAND, AND WINDY CONDITIONS AT THE COAST.

THE MODEL GUIDANCE HAS SLOWED THE PROGRESSION OF THE RAIN TONIGHT AND
GIVEN RADAR TRENDS, THIS LOOKS CORRECT. THEREFORE, HAVE ADJUSTED
THE POPS ACCORDINGLY. THE RAIN WILL TAPER OFF LATER TONIGHT ACROSS
MOST AREAS, HOWEVER MAINTAINED A LOW CHC POP ACROSS THE EASTERN ZONES
EARLY WEDNESDAY MORNING.

FOR WEDNESDAY AFTERNOON, MODELS HAVE BECOME A BIT STRONGER NOW WITH
THE UPPER-LEVEL TROUGH AND SHORT WAVE MOVING THROUGH. HAVE INTRODUCED
SLIGHT CHC (20%) POPS FOR LATE IN THE DAY WEDNESDAY AND WEDNESDAY
NIGHT.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
A WELL DEPICTED UPPER-LEVEL SHORT WAVE IS FORECAST TO CROSS THE
REGION THURSDAY, THEN LIFT TO THE NORTHEAST. THE GFS IS MORE POTENT
WITH THIS FEATURE, HOWEVER THE ETA DAMPENS THE SYSTEM AS IT LIFTS
NORTHEASTWARD. MODELS HAVE TRENDED MORE DEFINED WITH THIS FEATURE,
ESPECIALLY THE GFS. THE LATEST RUNS OF THE GFS AND ETA DO SPIT OUT
SOME PRECIP WITH THIS TO OUR WEST, BUT THE ETA HAS A DIFFICULT
TIME MOVING IT EASTWARD. AFTER COLLABORATION WITH SURROUNDING
OFFICES, DECIDED TO KEEP THURSDAY DRY AT THIS TIME. DID INCREASE THE
SKY COVER A BIT THOUGH ON THURSDAY AS A RESULT OF THIS FEATURE.
FRIDAY WILL BE KEPT DRY AS WELL AS THE SHORT WAVE RIDGING SHIFTS EAST
A BIT. THE ETA WANTS TO SPIT OUT SOME QPF TO OUR SOUTH AND WEST, WHILE
THE GFS STICKS BETTER WITH THE RIDGING AND KEEPS US DRY.

THE NEXT WEATHER FEATURE IS A RATHER DEEP UPPER-LEVEL TROUGH AND AN
ASSOCIATED SURFACE COLD FRONT SATURDAY. WHILE THE GFSS DEPICTION MIGHT
BE A LITTLE OVERDONE ON THE STRENGTH OF THIS FEATURE, IT WILL
DEFINITELY TURN MUCH COOLER BEHIND THE FRONT LATE IN THE WEEKEND AND
FOR EARLY NEXT WEEK. HAVE KEPT THE LOW CHC (30%) POP FOR SATURDAY,
BUT HAVE EXTENDED THEM THROUGH SATURDAY NIGHT AS WELL. ADDED THUNDER
CHC TO THE SOUTHERN ZONES GIVEN THE OVERALL STRENGTH OF THIS FRONT.
A CHILLY NORTHWEST FLOW THEN FOLLOWS THIS FRONT FOR LATER SUNDAY
THROUGH TUESDAY.

AS FOR TEMPERATURES, GENERALLY FOLLOWED CLOSE TO CONTINUITY, HOWEVER
DID ADJUST TEMPERATURES DOWN LATER IN THE PERIOD TOWARD THE GFS MOS.

THANKS TO ALL THE SURROUNDING OFFICES FOR COLLABORATION TODAY

&&

.MARINE...
REMNANTS OF JEANNE OVER VIRGINIA THIS AFTN WILL MOVE OFF THE DELMARVA
TONIGHT AND OUT TO SEA WED. SSE WINDS ON THE OCEAN HAVE INCREASED TO
15 TO AROUND 20 KT. WINDS WILL SWING TO SE...E...NE...THEN N AS THE
LOW MOVES ACROSS. HIGHEST WINDS AND SEAS WILL BE TNGT INTO WED NGT.
WILL CONT THE GALE WRNG ON THE OCEAN AND SCA ON DEL BAY. TIDAL
DEPARTURES OF 3 TO 6 TENTHS WILL INCREASE TO 1 TO 1 1/2 FT BY WED
MRNG...THEN BEGIN TO DROP OFF SLOWLY BY LATE WED. THIS DEPARTURE
ALONG WITH HIGH ASTRONOMICAL TIDES MAY CAUSE SOME MINOR TIDAL
FLOODING AROUND THE TIME OF HIGH TIDE WED MRNG IN AREAS MOST
SUSCEPTABLE TO FLOODING.

&&

.AVIATION...
EXPECT IFR/LIFR CIGS AND MVFR/IFR VSBYS TO CONT MOST SITES THROUGH
THE EVNG HOURS WITH RAIN AND SCT TSTMS. PCPN WILL BEGIN TO TAPER OFF
AFTER MIDNIGHT WITH CIGS AND VSBYS IMPROVING. VFR CONDS RETURN WED
AS THE LOW PRES SYS MOVES OUT TO SEA. N WINDS 15 TO 20 KTS WITH
GUSTS TO OVER 30 KT EXPECTED FROM MIDNIGHT TO NOON.

&&

.HYDROLOGY (THROUGH TONIGHT)...
FLOOD WATCH WAS ISSUED EARLIER FOR PARTS OF THE CWA AND WILL CONTINUE
THROUGH 6 AM WEDNESDAY MORNING. THIS MAY BE A LITTLE LONG, BUT WILL
LET IT RUN THROUGH THE NIGHT AS THE RAIN WILL MOVE EASTWARD OVER THE
COURSE OF TONIGHT. THE RAIN WILL END FROM WEST TO EAST LATER
TONIGHT, WITH THE COASTAL ZONES SEEING THE RAIN END LAST. MOST OF
THE REGION HAS NOT SEEN EXCESSIVE HEAVY RAINFALL AMOUNTS SO FAR. THE
POCONO COUNTIES AND INTO NORTHWEST NJ HAVE PICKED UP THE BULK OF THE
RAIN SO FAR, WITH HEAVY RAIN NOW BEING REPORTED IN PARTS OF DE.
RAINFALL RATES HAVE BEEN UP TO 2 INCHES PER HOUR, PER DOPPLER RADAR
DATA. WITH THE ADDITIONAL RAINFALL EXPECTED THROUGH MOST OF TONIGHT,
STREAMS AND CREEKS WILL LIKELY RISE HIGHER THAN ORGINALLY THOUGHT.
THERE WILL LIKELY BE POOR DRAINAGE AND HIGHWAY FLOODING. ALL
FORECAST POINTS ALONG OUR WATERWAYS, RADAR TRENDS AND RAINFALL AMOUNTS
WILL BE CLOSELY MONITORED THROUGH TONIGHT.

CONSULT FLOOD STATEMENTS, ADVISORIES OR WARNINGS FOR THE LATEST
INFORMATION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT FOR PAZ054-055-060>062-067>071.
  ...TORNADO WATCH UNTIL 9 PM FOR PAZ067-068-070-071.
NJ...FLOOD WATCH THROUGH TONIGHT FOR NJZ001-007>010-012-015-017>019.
  ...TORNADO WATCH UNTIL 9 PM FOR NJZ016>027.
MD...FLOOD WATCH THROUGH TONIGHT FOR MDZ008.
  ...TORNADO WATCH UNTIL 9 PM FOR ALL ZONES.
DE...FLOOD WATCH THROUGH TONIGHT FOR DEZ001.
  ...TORNADO WATCH UNTIL 9 PM FOR ALL ZONES.
MARINE...GALE WARNING ON THE NEW JERSEY AND DELAWARE COASTS ANZ450>455
         AND SMALL CRAFT ADVISORY ON DELAWARE BAY ANZ430-431.

&&

SYNOPSIS/SHORT TERM/LONG TERM...GORSE
MARINE/AVIATION...RPW
HYDROLOGY...GORSE
Hazardous weather outlook, Sep 28, 3:52 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EDT TUE SEP 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290849-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
452 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES

.DAY ONE...

RAIN HEAVY AT TIMES WILL OCCUR ACROSS NORTHEAST PENNSYLVANIA AND
NORTHWEST NEW JERSEY EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS
ARE LIKELY TODAY ELSEWHERE AND SOME MAY BE SEVERE THIS AFTERNOON INTO
THE EARLY EVENING HOURS. RAINFALL AMOUNTS ACROSS THE SOUTHERN AREAS
MAY BE 2 TO 3 INCHES WITH FLOODING IN POOR DRAINING AREAS. THERE IS A
MODERATE RISK OF RIP CURRENTS TODAY. PLEASE SEE MORE SPECIFIC
INFORMATION CONTAINED IN SPECIAL WEATHER STATEMENTS AND THE SURF ZONE
FORECAST.

.DAYS TWO THROUGH SEVEN...

WINDS ALONG THE COAST TONIGHT INTO WEDNESDAY WILL BE BETWEEN 30 AND
40 MPH WITH GALE WARNINGS FOR THE COASTAL REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

EBERWINE

In the hours before

Special weather statement, Sep 28, 10:57 AM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1157 AM EDT TUE SEP 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-290200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
1157 AM EDT TUE SEP 28 2004

...PERIODS OF HEAVY RAIN EXPECTED THIS AFTERNOON AND EVENING...

THE REMNANTS OF ONCE HURRICANE JEANNE WERE MOVING NORTH THROUGH
NORTH CAROLINA LATE THIS MORNING. THE CENTER OF THIS SYSTEM IS
EXPECTED TO PASS OFF THE DELMARVA COAST DURING THE OVERNIGHT HOURS.

RAIN...SOME OF IT HEAVY...WAS MOVING THROUGH EASTERN PENNSYLVANIA
AND CENTRAL AND NORTHERN NEW JERSEY LATE THIS MORNING. RAINFALL
RATES OF AROUND ONE INCH PER HOUR HAVE BEEN DETECTED BY DOPPLER RADAR
IN PARTS OF THE LEHIGH VALLEY...SOUTHERN POCONOS...AND NORTHWESTERN
NEW JERSEY. PONDING OF WATER ON ROADWAYS AND AREAS OF POOR DRAINAGE
HAVE BEEN REPORTED...BUT AS OF 1130 AM...NO STREAM FLOODING HAD YET
DEVELOPED.

THIS CURRENT AREA OF RAIN IS EXPECTED TO LIFT NORTH OF THE AREA BY
EARLY THIS AFTERNOON.  HOWEVER...SHOWERS AND THUNDERSTORMS COULD
REDEVELOP THIS AFTERNOON AND EVENING. IF THIS OCCURS...SOME CREEKS
AND STREAMS MIGHT EXPERIENCE SIGNIFICANT RISES AND CREST NEAR FLOOD
STAGE . THE MAIN STEM RIVERS ARE EXPECTED TO SHOW RISES BUT GIVEN
THE CURRENT RAINFALL EXPECTATIONS SHOULD NOT REACH FLOOD STAGE. THE
HEAVY RAIN WILL CAUSE SOME URBAN AND POOR DRAINAGE FLOODING AND MAKE
FOR A MORE DIFFICULT THAN NORMAL COMMUTE TUESDAY AFTERNOON.

ALONG THE ATLANTIC SHORE AND THE BAYS, POOR DRAINAGE FLOODING MAY BE
EXACERBATED IF THE HEAVY RAIN COINCIDES WITH THE HIGH TIDE. SOME
STREET FLOODING IS POSSIBLE ON THE BARRIER ISLANDS DURING THE
EVENING HIGH TIDE.

AS THE CENTER OF THE LOW APPROACHES THE COAST LATER TONIGHT THE WINDS

WILL INCREASE AND GUSTS MIGHT REACH 40 MPH AT TIMES PAST MIDNIGHT
TONIGHT. GALE WARNING ARE IN EFFECT ALONG THE ENTIRE NEW JERSEY AND
DELAWARE COASTS.

THERE ARE NO FLOOD WATCHES OR WARNINGS IN EFFECT AT THIS TIME BUT
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJM
Local storm report, Sep 28, 3:55 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 PM EDT TUE SEP 28 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TORNADO          WILMINGTON              39.74N 75.53W
09/28/2004                   NEW CASTLE         DE   OFFICIAL NWS OBS

            TORNADO SPOTTED AT THE NEW CASTLE COUNTY AIRPORT NEAR
            WILMINGTON. A BUILDING COLLAPSED AT THE AIRPORT WITH
            INJURIES REPORTED.

&&

GORSE
Special weather statement, Sep 28, 4:05 PM EST, 31 minutes before
DEZ003-004-NJZ012>014-020-022>027-291000-

SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT TUE SEP 28 2004

...MINOR TIDAL FLOODING POSSIBLE AROUND THE TIME OF HIGH TIDES
WEDNESDAY...

THE NATIONAL WEATHER SERVICE EXPECTS MINOR TIDAL FLOODING IS POSSIBLE
FOR THE FOLLOWING AREAS...

IN NEW JERSEY...
  ATLANTIC COASTAL CAPE MAY...EASTERN MONMOUTH...CAPE MAY...COASTAL
  OCEAN...ATLANTIC...OCEAN...COASTAL ATLANTIC...WESTERN MONMOUTH...
  MIDDLESEX AND SOUTHEASTERN BURLINGTON.

IN DELAWARE...
  INLAND SUSSEX AND DELAWARE BEACHES.

...POSSIBLE MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDES
WEDNESDAY...

THE REMNANTS OF JEANNE...CURRENTLY CROSSING VIRGINIA...WILL MOVE OFF
THE DELMARVA COAST TONIGHT AND OUT TO SEA TONIGHT. SOUTH TO SOUTHEAST
WINDS WILL SHIFT TO NORTH TO NORTHEAST AND INCREASE TO 20 TO 40 MPH
LATER TONIGHT. THESE WINDS WILL COMBINE WITH NORMALLY HIGH
ASTRONOMICAL TIDES TO PRODUCE A TIDAL DEPARTURE OF 1 TO 1 1/2 FEET
ABOVE NORMAL. THIS...IN TURN...MAY PRODUCE SOME MINOR FLOODING ALONG
THE NEW JERSEY AND DELAWARE COASTS IN AREAS NORMALLY SUSCEPTABLE TO
FLOODING AROUND THE TIME OF HIGH TIDE WEDNESDAY MORNING...AND TO A
LESSER EXTENT...WEDNESDAY EVENING.

HIGH TIDES WEDNESDAY WILL OCCUR AT...
                                MORNING          EVENING
SANDY HOOK .................... 902 AM           920 PM
SEASIDE HEIGHTS ............... 832 AM           850 PM
ATLANTIC CITY ................. 838 AM           857 PM
CAPE MAY ...................... 827 AM           845 PM
INDIAN RIVER INLET ............ 951 AM          1008 PM

IF YOU LIVE IN AN AREA THAT IS PRONE TO TIDAL FLOODING...BE PREPARED
TO MOVE YOUR VEHICLE TO HIGHER GROUND...ESPECIALLY DURING HIGH TIDE.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR
UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET
AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RPW
Local storm report, Sep 28, 4:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 PM EDT TUE SEP 28 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      GALENA                  39.34N 75.88W
09/28/2004                   KENT               MD   TRAINED SPOTTER

            ROADS FLOODED IN KENT AND QUEEN ANNES COUNTIES.

0330 PM     TSTM WND DMG     CHERRY HILL             39.90N 75.00W
09/28/2004                   CAMDEN             NJ   EMERGENCY MNGR

            TREES AND LIGHTS DOWNED AROUND BRACE ROAD AND ROUTE 70.
            POWER POLES REPORTED DOWNED ALONG BRACE ROAD AND BERLIN
            ROAD. REPORTS OF PART OF A ROOF BEING TORN OFF A STORE.
            THE PUBLIC REPORTED A FUNNEL CLOUD. A NWS METEOROLOGIST
            WILL BE SURVEYING THE DAMAGE THIS EVENING.

0414 PM     TORNADO          WILMINGTON              39.74N 75.53W
09/28/2004                   NEW CASTLE         DE   OFFICIAL NWS OBS

            TORNADO SPOTTED AT THE NEW CASTLE COUNTY AIRPORT NEAR
            WILMINGTON. A BUILDING COLLAPSED AT THE AIRPORT WITH
            INJURIES REPORTED.

0446 PM     HEAVY RAIN       NEWARK                  39.68N 75.76W
09/28/2004  4.72 INCH        NEW CASTLE         DE   TRAINED SPOTTER

            A TOTAL OF 4.72 INCHES OF RAIN WAS RECORDED THROUGH 430
            PM.

&&

GORSE
Special weather statement, Sep 28, 4:24 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
524 PM EDT TUE SEP 28 2004

DEZ002>004-MDZ015-019-020-NJZ023-024-282330-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD-
DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-QUEEN ANNES MD-
TALBOT MD-
INCLUDING THE CITIES OF...DOVER
524 PM EDT TUE SEP 28 2004

...GUSTY WINDS THIS EVENING WITH HEAVY RAIN...

AT 520 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING A LINE
OF MODERATE TO HEAVY RAIN MOVING ACROSS THE AREA. THIS LINE HAS THE
POTENTIAL TO PRODUCE WINDS UP TO 40 MPH AS IT CROSSES THE REGION
THROUGH 730 PM. IN ADDITION TO THE GUSTY WINDS, TORRENTIAL RAIN WILL
FALL AS WELL, CAUSING SOME FLOODING OF ROADWAYS AND LOW LYING AREAS.

GORSE

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
September 28, 4:36 PM EST to September 29, 10:18 AM EST
Where
Philadelphia County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Philadelphia2004-09-2826Outside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426615.